Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 25, 2024, 12:49 PM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Mar 25, 2024, 7:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 12:49 PM EDT (16:49 UTC)
- In effect from
- Mar 25, 2024, 7:00 PM EDT
- Expired
- Mar 26, 2024, 10:08 AM EDT
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413 WWUS71 KRNK 251649 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1249 PM EDT Mon Mar 25 2024 VAZ007-009-WVZ042-043-508-260300- /O.NEW.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Rainelle, Hinton, Hix, Bluefield, Flat Top, Duo, Marion, and Quinwood 1249 PM EDT Mon Mar 25 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Smyth and Tazewell Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...From 7 PM this evening to 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DS
3 follow-up statements
726 WWUS71 KRNK 252216 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 616 PM EDT Mon Mar 25 2024 VAZ015-260900- /O.EXA.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/ Grayson- Including the cities of Independence, Troutdale, Volney, and Whitetop 616 PM EDT Mon Mar 25 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EDT TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Grayson County. * WHEN...Until 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ VAZ007-009-WVZ042-043-508-260900- /O.CON.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Quinwood, Marion, Hinton, Rainelle, Flat Top, Hix, Duo, Bluefield, and Tazewell 616 PM EDT Mon Mar 25 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Smyth and Tazewell Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SH
826 WWUS71 KRNK 260720 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 320 AM EDT Tue Mar 26 2024 VAZ007-009-015-WVZ042-043-508-261700- /O.CON.KRNK.WI.Y.0010.000000T0000Z-240326T1700Z/ Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier- Including the cities of Hinton, Hix, Troutdale, Quinwood, Flat Top, Whitetop, Duo, Bluefield, Tazewell, Rainelle, Marion, Independence, and Volney 320 AM EDT Tue Mar 26 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph. * WHERE...In Virginia, Grayson, Smyth, and Tazewell Counties. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WP
800 WWUS71 KRNK 261408 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1008 AM EDT Tue Mar 26 2024 VAZ007-009-015-WVZ042-043-508-261515- /O.CAN.KRNK.WI.Y.0010.000000T0000Z-240326T1700Z/ Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier- Including the cities of Hix, Hinton, Rainelle, Tazewell, Troutdale, Volney, Whitetop, Bluefield, Flat Top, Duo, Quinwood, Marion, and Independence 1008 AM EDT Tue Mar 26 2024 ...WIND ADVISORY IS CANCELLED... Wind gusts have decreased below advisory criteria for the area, thus the wind advisory will be cancelled. $$ AS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:53 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 25, 9:53 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 953 AM EDT Mon Mar 25 2024 .SYNOPSIS... High pressure will keep the weather dry through Tuesday morning. A low pressure system crossing through the Great Lakes will slowly bring a cold front and showers through the region Tuesday afternoon through Thursday. Friday and Saturday look to be warmer and dry under high pressure. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Monday... Have made only minor tweaks to the ongoing forecast. These primarily are adjustments to hourly temperatures, dew points, and wind speed/gust values across the region to better match the latest observations and expected trends into the early afternoon. As of 200 AM EDT Monday... Key Message: 1. Dry high pressure continues to remain in control. Dry weather expected. High pressure centered over Canada continues to wedge south along the Appalachians this morning. Strong surface lows in the Plains and the Atlantic will enhance the high pressure wedge through tonight. East/southeast winds will continue through the morning, allowing areas in southwest Virginia and southeast West Virginia to remain will-mixed due to downsloping winds. This will keep temperatures elevated this morning. Areas further east will have a better chance for radiative cooling, especially sheltered valleys that decouple. Those that do decouple likely to see lows in the 20s, however areas that remain mixed likely to see lows in the mid/upper 30s. Skies remain mostly sunny today, but will see increasing high clouds as the frontal system to the west progresses east throughout the day. Winds increase overnight for the Mountain Empire and southeast West Virginia as southeast flow ahead of the approaching front increases. Could see gusts nearing 35 to 40mph by midnight across the far western slopes. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 345 AM EDT Monday... Key Messages: 1) Rain returns to the area Tuesday and continues throughout much of the area through the period. 2) Temperatures near to slightly above normal through this period. The synoptic pattern features a high amplitude ridge along the east coast with a cutoff low in the western Atlantic (remnants of our weekend system) and a broad deep upper low anchored over the southwestern U.S. Thanks to the strong upper ridge just to our east, the upper trough will progress only slowly east and largely shear out to our northwest over the OH Valley during the mid week. A dissipating frontal boundary will drift into the region slowly from the west Tue-Wed. Likewise, the associated rain will be in a weakening phase as well. The front will drift to our southeast Wed-Thu and result in a developing baroclinic zone across the southeast states for the later half of the week. A southern stream short wave will then induce an area of low pressure along the baroclinic zone with widespread rain and even a few thunderstorms developing across the southeast states Wed- Thu. The main question here, as is often the case with this pattern, is how far northwest will the associated rain spread. Current indication are that the bulk of the rain will remain to our southeast, but certainly a good amount will spread into our southeast counties before shifting to the east Wed-Thu. The threat for thunderstorms remains to our southeast for the most part. So in summary, while the first part of this period appears to be fairly straight forward, the later part is more questionable in terms of pops and qpf. As of now, rainfall amounts are expected to range from < 1.00 west of the Blue Ridge to 1 to 1.5 inch east of the Blue Ridge. WPC has removed the eastern parts of the CWA from a "marginal" risk of excessive rain for Wed with their latest update. Precipitation and east to southeast flow will help to develop an in-situ wedge across the region Tuesday, which will linger into Wednesday. This will hold temperatures near normal despite 850mb temperatures averaging a bit above normal for this time of year. Progressing into Thursday, however, northwest flow the system to our southeast should help to pull cooler air into the region from the northwest with temperatures slightly below normal by then. Finally, gusty southeast winds are possible across southern WV and southwest VA west of I-77 early Tuesday, but are expected to remain below wind advisory criteria. Gusty northwest winds will be possible Thursday, especially west of the Blue Ridge. /Confidence Levels in Forecast Parameters/ - Moderate Confidence in Temperatures, - Moderate to High Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 415 AM EDT Monday... Key Messages: 1) Rain from the southeastern U.S. system moves out of the area by Friday. 2) Northwest flow flow aloft potentially brings showers into the area by the weekend. The upper flow becomes more progressive during this period as the southeastern U.S. system finally moves out to sea Friday. By the weekend, the upper trough has drifted off the coast and the flow aloft trends toward a more zonal pattern overall across the U.S, but maintains a slight northwest tilt across the eastern U.S. The focus during this period will be on a northwest flow disturbance and a potential baroclinic zone focused across or just to the north of the CWA, in essence setting up very close to the I-64 corridor. Most long range models show a complex of thunderstorms developing across the Ohio Valley Fri-Sat which weakens and drifts southeast into the Mid-Atlantic/Central Appalachians Saturday and lingers into Sunday along a weak baroclinic zone as noted above. Confidence in this pattern is low at this time, but have introduced low chance pops across much of the area for the weekend. Temperatures are also problematic, but at this point should be a bit above normal with westerly flow in advance of any frontal boundary across the region or just to the north of the CWA. However, clouds and precipitation could play havoc with any appreciable warm temperatures, so confidence in NBM temperatures during the extended period in the 70s is low at this point. /Confidence Levels in Forecast Parameters/ - Low to Moderate Confidence in Temperatures, - Low Confidence in Precipitation Probabilities, - Low to Moderate Confidence in Wind Direction and Speed. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... As of 615 AM EDT Monday... VFR conditions through the TAF forecast period. Winds are the main forecast topic throughout this 24hr TAF period as high pressure wedges south along the Appalachians. Winds this morning vary from light/variable in valley locations to as much as 20 to 25kts across the West Virginia and southwest Virginia mountains. Southeast flow will increase today and will see an increase and frequency of wind gusts at BLF. Could see gusts of around 30kts at times between 8pm/Oz and 2am/6z. Outside of the expected winds at BLF, winds generally 10kts or less from the east/southeast through the period. Some high clouds begin to fill in towards the end of the TAF period as moisture builds ahead of an approaching front. EXTENDED AVIATION OUTLOOK... Clouds will increase on Tuesday as a low pressure system approaches from the west. The next chance of rain and IFR/MVFR conditions occurs during Tuesday afternoon into Thursday with a slow moving cold front. Conditions will gradually improve by Thursday night as the low pressure system heads offshore. Friday is expected to be VFR and warmer. && .FIRE WEATHER... As of 950 AM EDT Monday... An enhanced fire danger statement was issued for Southeast West Virginia in repsonse to a request by state fire management officials. The concern today is the combination of winds gusting to 20 to 30 mph and minimum relative humidities falling into the 20 to 25 percent range. 10-hour fuels were fairly moist yesterday, but plenty of direct sunshine and a sustained wind will help trend those values lower today. Fine 1-hr fuels will be dry today. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG/DS SHORT TERM...RAB LONG TERM...RAB AVIATION...BMG FIRE WEATHER...DS
Hazardous weather outlook, Mar 25, 4:17 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 417 AM EDT Mon Mar 25 2024 NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-507-260830- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe- Eastern Greenbrier- 417 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-WVZ042-043-508-260830- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- 417 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Gusty southeast winds at the highest elevations this evening and overnight. Gusts up to 40mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 25, 9:12 AM EDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Blacksburg VA 912 AM EDT Mon Mar 25 2024 WVZ042>044-507-508-260100- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 912 AM EDT Mon Mar 25 2024 ...Increased Fire Danger Today and Early Evening... The combination of winds gusting to 20 to 30 mph and minimum relative humidities falling into the 20 to 25 percent range, will result in an increased fire danger for portions of Southeast West Virginia. 10-hour fuels were trending drier thanks to plenty of sunshine and sustained winds. Residents are urged to exercise caution handling any potential ignition source...including machinery...cigarettes...and matches. Be sure to properly discard all smoking materials. Any dry grasses and tree litter that ignite will have the potential to spread quickly. DS
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.